Neurotoxicity is a rare but significant side effect of metronidazole. We present, here, a case of a 34-year-old man, presenting with garbled speech and word finding difficulty. He was taking metronidazole for the last 3 months for stage 4 decubitus ulcers. MRI of the brain showed abnormal signal intensities in the splenium of the corpus callosum and dentate nuclei of the cerebellum. The diagnosis of metronidazole-induced neurotoxicity was made based on MRI findings. The antibiotic was stopped leading to resolution of abnormal MRI findings. We advocate that metronidazole can be associated with severe neurotoxicity, but its prompt cessation leads to better outcome and prognosis.
- neurology (drugs and medicines)
- brain stem/cerebellum
Statistics from Altmetric.com
Contributors MAC wrote the case presentation and the discussion. WU wrote the discussion and did the critical literature review. SK and MAZ wrote the summary and the background.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.